Dr Simon Baker PhD

Dr Simon Baker

School of Mathematics
Lecturer

Contact details

Address
University of Birmingham
Edgbaston
Birmingham
B15 2TT
UK

Simon Baker is a lecturer in the School of Mathematics working within the Dynamical Systems and Topology research group.

Simon is interested in topics from Ergodic Theory, Fractal Geometry, and Number Theory. Specific areas include beta expansions, Diophantine approximation, and iterated function systems. He regularly gives invited talks at events held in the UK and abroad.

Qualifications

  • 2014 - PhD in Pure Mathematics, University of Manchester.
  • 2010 - MMath, First class honours, University of Warwick.

Biography

Simon graduated from the University of Warwick in 2010 and went on to complete a PhD in Pure Mathematics at the University of Manchester under the supervision of Professor Richard Sharp and Dr. Nikita Sidorov.

After completing his PhD, he was a Research Associate working with Dr. Karma Dajani at the University of Utrecht. He then returned to Manchester for a year to take up an EPSRC Doctoral Prize fellowship. This was followed by a year in Reading where he was a Richard Rado Postdoctoral Fellow. Ten years after first arriving at Warwick he then returned as a Research Associate working under the supervision of Professor Mark Pollicott.

He has been a lecturer in the School of Mathematics at the University of Birmingham since September 2019.

Teaching

Applied Statistics

Postgraduate supervision

Simon is keen to supervise students who are interested in topics from Ergodic Theory and Fractal Geometry.

Research

Simon’s research interests include Ergodic Theory, Fractal Geometry, and Number Theory. He is interested in applying ideas from Diophantine approximation to the study of overlapping iterated function systems. In particular, he is interested in whether suitable analogues of a well-known theorem due to Khintchine hold generically.  

Other activities

Associate Fellow of the Higher Education Academy.

Publications

Recent publications

Article

Baker, S & Kong, D 2019, 'On the complexity of the set of codings for self-similar sets and a variation on the construction of Champernowne', Advances in Mathematics. https://doi.org/https://arxiv.org/pdf/1810.07083.pdf

Baker, S 2019, 'An analogue of Khintchine's theorem for self-conformal sets', Mathematical Proceedings of the Cambridge Philosophical Society, vol. 167, no. 3, pp. 567-597. https://doi.org/10.1017/S030500411800049X

Allaart, P, Baker, S & Kong, D 2019, 'Bifurcation sets arising from non-integer base expansions', Journal of Fractal Geometry. https://doi.org/10.4171/JFG/79

Baker, S 2019, 'Exceptional digit frequencies and expansions in non-integer bases', Monatshefte fur Mathematik, vol. 190, no. 1, pp. 1–31. https://doi.org/10.1007/s00605-019-01311-8

Allen, D & Baker, S 2019, 'A general mass transference principle', Selecta Mathematica, New Series, vol. 25, no. 3, 39. https://doi.org/10.1007/s00029-019-0484-9

Baker, S & Kong, D 2019, 'Numbers with simply normal beta-expansions', Mathematical Proceedings of the Cambridge Philosophical Society, vol. 167, no. 1, pp. 171-192. https://doi.org/10.1017/S0305004118000270

Baker, S & Sidorov, N 2019, 'An infinitely generated self-similar set with positive Lebesgue measure and empty interior', Proceedings of the American Mathematical Society, vol. 147, pp. 4891-4899. https://doi.org/10.1090/proc/14621

Barrera, RA, Baker, S & Kong, D 2019, 'Entropy, topological transitivity, and dimensional properties of unique q-expansions', Transactions of the American Mathematical Society, vol. 371, no. 5, pp. 3209-3259. https://doi.org/10.1090/tran/7370

Baker, S, Fraser, JM & Máthé, A 2019, 'Inhomogeneous self-similar sets with overlaps', Ergodic Theory and Dynamical Systems, vol. 39, no. 1, pp. 1-18. https://doi.org/10.1017/etds.2017.13

Baker, S 2018, 'Digit frequencies and self-affine sets with non-empty interior', Ergodic Theory and Dynamical Systems. https://doi.org/10.1017/etds.2018.127

Baker, S 2018, 'Approximation properties of beta-expansions II', Ergodic Theory and Dynamical Systems, vol. 38, no. 5, pp. 1627-1641. https://doi.org/10.1017/etds.2016.108

Baker, S & Yu, H 2018, 'Root sets of polynomials and power series with finite choices of coefficients', Computational Methods and Function Theory, vol. 18, no. 1, pp. 89-97. https://doi.org/10.1007/s40315-017-0215-1

Baker, S, Masakova, Z, Pelantova, E & Vavra, T 2017, 'On periodic representations in non-Pisot bases', Monatshefte fur Mathematik, vol. 184, no. 1. https://doi.org/10.1007/s00605-017-1063-9

Baker, S & Kong, D 2017, 'Unique expansions and intersections of Cantor sets', Nonlinearity, vol. 30, no. 4, pp. 1497–1512. https://doi.org/10.1088/1361-6544/aa6078

Baker, S & Steiner, W 2017, 'On the regularity of the generalised golden ratio function', Bulletin of the London Mathematical Society, vol. 49, no. 1, pp. 58-70. https://doi.org/10.1112/blms.12002

View all publications in research portal